What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Apr 11, 8:14 PM CST, 46 minutes earlier.
Area forecast discussion, Apr 11, 8:14 PM CST, 46 minutes before
Area Forecast Discussion
National Weather Service Quad Cities IA IL
914 PM CDT Sat Apr 11 2020
.UPDATE...
Issued at 908 PM CDT Sat Apr 11 2020
Widespread rain showers and a few storms (one of which became a
supercell in the south tonight, and produced quarter size hail!),
has moved into the far eastern CWA. The next round of showers and
storms is likely coming from the activity in northwest MO. I began
updates to lower pops, then went outside, and well, that's really
heavy drizzle ongoing out there! Thus, I now have updated to go
categorical for the evening along and just north of the surface
front. Between 8-9pm, Davenport had 0.02" in drizzle, thus the
pops will not overcomplicate things, and remain focused on rain.
ERVIN
&&
.SYNOPSIS...
Issued at 243 PM CDT Sat Apr 11 2020
The first wing of precipitation with this wet weekend period
moved through portions of the forecast area today. As of mid-
afternoon, new showers and thunderstorms were developing across
northeast Missouri on the nose of the low level jet, with
additional showers and thunderstorms developing on a warm-front
which was bisecting the forecast.
In the large-scale, 2 primary areas focus can be seen. The first
is a shortwave trough over Idaho/Montana, with a second upper
level low over the desert southwest.
Ahead of these 2 systems, low pressure over the plains and high
pressure over the southeast has allowed moisture to be pulled
northward and with a weak shortwave moving overhead.
&&
.SHORT TERM...(This Evening through Sunday Night)
ISSUED AT 243 PM CDT Sat Apr 11 2020
Key Messages: Wet period for the forecast area through Sunday
night as a dynamic storm system moves across the central part of
the country. Rain and thunderstorms will occur with much colder
temperatures on the back side.
Forcing occurring with the passing of a weak mid-level shortwave
trough and ascent in the southerly flow has allowed for showers
and thunderstorms to break out this afternoon. The nose of the
850mb moisture transport was pointed right at the southwest part
of the forecast area late this afternoon. Low level moisture
transport will expand northeast through tonight and with
continued mid level weak forcing, expect further expansion of the
precipitation across the forecast area into the overnight hours.
Isolated to scattered thunderstorms are also possible this
evening, primarily near and south of Interstate-80, where MU CAPEs
of around 500 J/Kg are being observed. While severe storms are not
anticipated, one storm in northeast Missouri this afternoon did
produce nickel size hail so it is not out of the question for any
stronger storms to produce hail through this evening.
Precipitation activity is expected to reduce in coverage during
the overnight hours and into Sunday morning as a little break
comes from the large scale ascent. However, low levels will remain
saturated and with the low level jet still focused on the area to
provide some lift, thinking there may be a period with no showers,
but persistent drizzle.
Going through the day on Sunday, the system over the desert
southwest will move across Texas and into the Oklahoma/Arkansas
area. This system will be the focus for severe storms across the
southeast CONUS on Sunday, and while it will put a halt on the
direct push of low level moisture into the area, models are still
showing some moisture being pulled into the forecast area still
over the front associated with that system. The second upper level
system mentioned earlier will be moving across the plains during
the day, which will be bringing with it a strong cold front and
associated upward motion. This system will produce heavy snow,
but the thinking is still that the accumulation of snow will stay
to the northwest of the forecast area. The 12Z GFS is well faster
than the other models with bringing in the colder air and would
suggest a switchover to snow Sunday afternoon in areas northwest
of Marengo to Manchester, however currently thinking this is too
fast and the model is too dynamic with this system so kept a
slower changeover, with the cold air not getting into the area
until much of the precipitation passes. So at this time, only
anticipating minor, if any accumulations. The other thing to
consider is the models are indicating a good frontogenetical band
of precipitation will develop on Sunday across eastern Iowa.
Strong lift with this frontogenesis could produce heavy rain, and
if any of these showers/thunderstorms are able to train across the
same areas, moderate to heavy amounts of rain can be expected.
Again, following the passage of the front Sunday night,
temperatures will drop significantly, with lows in the upper 20s
and 30s expected.
.LONG TERM...(Sunday Night through Saturday)
ISSUED AT 243 PM CDT Sat Apr 11 2020
Key Message: Well below normal temperatures next week with several
nights/ mornings with frost/freeze conditions likely.
For much of next week April 13-17th our weather looks to be governed
by an anomalously cold and deep upper trough. This will result in
unseasonably cold air with temperatures well below normal. Highs
will be mainly in the 40s, with lows in the 20s to near the
freezing mark. Some areas on Monday, especially north, may not get
out of the 30s for highs due to the strong cold advection on
brisk NW winds making it feel more like the teens and 20s. These
winds could be near advisory levels sustained at 20-30+ mph and
gusting over 40 mph. Can't rule out some flurries at times as well
on Monday in the cyclonic flow. Speaking of precipitation, there
is more chances mid to late week of which could be predominantly
snow. Even a bit of a signal for more widespread precipitation
possibly Thursday night or Friday, but significant spread exists
with the guidance on location.
By next weekend there is some signs that the flow could trend more
zonal allowing for a warming trend.
&&
.AVIATION...(For the 00Z TAFS through 00Z Sunday Evening)
ISSUED AT 623 PM CDT Sat Apr 11 2020
A stationary front will separate cool, wet, IFR conditions north
from mild showery/thunderstorm weather south through tomorrow.
Widespread rain will continue with IFR north of I-80, while mvfr
to VFR will continue south of there through morning, then the
moisture along the front, may be sufficient to bring IFR to MVFR
to all areas Sunday during the day. Winds will be northeast on the
cool side of the front, and south to southeast south of it. I have
kept all precip as rain, though an isolated storm is possible at
any time during the next 24 hours as a powerful storm system moves
up over the region.
&&
.HYDROLOGY...
Issued at 815 PM CDT Sat Apr 11 2020
Evening Mississippi River forecasts are retained to the 4 Major
forecasts. While routed water is falling a bit short, the
possibility of local run off from rains in the next 24 warrant
keeping this potential alive.
ERVIN
.....
Issued at 1040 AM CDT Sat Apr 11 2020
Crest location:
The Mississippi flood crest is currently south of LD13. Camanche
and LD14 are nearing a crest.
Discussion:
The snowmelt flood crest will continue moving downstream over the
next 48 hours with it reaching Gregory Landing, MO on Monday.
The current forecasts only takes into account about 20 percent of
the expected rainfall this weekend. The river forecasts this
evening will have 66 percent of the predicted rainfall while the
Sunday morning forecasts will have what rain has fallen and what
precipitation is still expected.
Around 98 percent of the precipitation for this event will be in
the form of rain with the potential for some snow occurring late
Sunday night into Monday morning.
The heavy rain will result in rises on tributary rivers. Parts of
some tributary rivers may go above flood stage. For the
Mississippi areas upstream of LD15 that have crested will see a
slower rate of fall. From LD15 on downstream to Gregory Landing,
MO this forecast heavy rainfall will prolong the crest at each
location. In the worst case additional rises are possible.
LD19 continues to have a crest just below flood stage. The
forecast rainfall this weekend 'could' push the Mississippi at
LD19 into flood depending upon how much rain occurs.
A winter storm will create a band of heavy snow this weekend from
northwest Iowa and southern Minnesota into northwest Wisconsin.
When this snow melts it will keep water levels high on the
Mississippi and may create additional rises on tributary rivers in
eastern Iowa.
In looking further out there continues to be a signal suggesting
below normal precipitation for the second half of April across
the Midwest.
&&
.DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...NONE.
MO...NONE.
&&
UPDATE...Ervin
SYNOPSIS...Brooks
SHORT TERM...Brooks
LONG TERM...McClure
AVIATION...Ervin
HYDROLOGY...Pierce/Ervin
Hazardous weather outlook, Apr 11, 2:13 AM CST, 18 hours 47 minutes before
Hazardous Weather Outlook
National Weather Service Quad Cities IA IL
313 AM CDT Sat Apr 11 2020
IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-120815-
Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson-
Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson-
Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll-
Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson-
Warren-Hancock-McDonough-Scotland-Clark-
313 AM CDT Sat Apr 11 2020
This Hazardous Weather Outlook is for portions of north central
Illinois...northwest Illinois...west central Illinois...east
central Iowa...northeast Iowa...southeast Iowa and northeast
Missouri.
.DAY ONE...TODAY AND TONIGHT
There is a slight chance for thunderstorms late this afternoon and
overnight mainly south of a line from Fairfield to Monmouth. The
main threat from these storms would be occasional lightning.
Area rivers are experiencing flooding. Please see the
latest Flood Statements and Flood Warnings for details.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
Snow amounts of a few tenths up to one inch will be possible
Sunday evening and overnight, especially along and north of
Highway 20. Accumulations will be mainly on grassy and elevated
surfaces.
Strong winds of 25 to 35 MPH, with gusts up to 45 MPH, will be
possible late Sunday night and Monday.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed today or tonight.
Gibbs/Speck
In the hours before
Local storm report, Apr 11, 3:00 PM CST, 6 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
400 PM CDT SAT APR 11 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0359 PM HAIL MONTROSE 40.53N 91.42W
04/11/2020 M0.25 INCH LEE IA EMERGENCY MNGR
PEA SIZE HAIL.
&&
HAASELocal storm report, Apr 11, 3:21 PM CST, 5 hours 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
421 PM CDT SAT APR 11 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0420 PM HAIL KAHOKA 40.42N 91.71W
04/11/2020 M0.25 INCH CLARK MO TRAINED SPOTTER
PEA SIZE HAIL.
&&
HAASESpecial weather statement, Apr 11, 4:08 PM CST, 4 hours 52 minutes before
Special Weather Statement
National Weather Service Quad Cities IA/IL
508 PM CDT Sat Apr 11 2020
ILC067-071-109-187-IAC111-112315-
Hancock-Henderson-Warren-McDonough-Lee-
508 PM CDT Sat Apr 11 2020
...A STRONG THUNDERSTORM WILL AFFECT NORTHERN HANCOCK...SOUTHERN
HENDERSON...SOUTHERN WARREN...NORTHERN MCDONOUGH AND EAST CENTRAL LEE
COUNTIES UNTIL 615 PM CDT...
At 508 PM CDT, a strong thunderstorm was located near Niota, or near
Fort Madison, moving east at 45 mph.
Nickel size hail is possible with this storm.
Locations impacted include...
Macomb, Fort Madison, Carthage, Nauvoo, Bushnell, Hamilton, La Harpe,
Roseville, Dallas City, Stronghurst, Blandinsville, Good Hope,
Prairie City, Terre Haute, Bardolph, Ferris, Raritan, Sciota, Colusa
and Western Illinois University.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 4040 9133 4058 9141 4090 9044 4046 9045
TIME...MOT...LOC 2208Z 252DEG 40KT 4057 9130
Ervin
Local storm report, Apr 11, 4:44 PM CST, 4 hours 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
544 PM CDT SAT APR 11 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0538 PM HAIL LA HARPE 40.58N 90.97W
04/11/2020 M1.00 INCH HANCOCK IL TRAINED SPOTTER
&&
HAASELocal storm report, Apr 11, 5:39 PM CST, 3 hours 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
639 PM CDT SAT APR 11 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0555 PM HAIL 3 NE SCIOTA 40.59N 90.72W
04/11/2020 M0.88 INCH MCDONOUGH IL TRAINED SPOTTER
&&
ERVIN